Dopamine is a happy hormone in the brain responsible for the feeling good and reward system. Anything that causes an imbalance in the brain dopamine levels can cause Parkinsonism. Parkinsonism is not a disease entity, but some cluster of symptoms like tremors, muscle stiffness and difficulty in walking and balancing. Its presence varies from 5% to 7%.
What Are the Medicines Causing Drug Induced Parkinsonism?
Sometimes, Parkinsonism can be caused by some medications also. When these medications alter the hormonal balance in the brain, causing parkinsonism. Some of the notorious medicines are some anti-vomiting and nausea medicines, drugs used in the treatment of mental health issues (It’s important to note that these medicines can be used for some non-mental health problems also, and in some people with mental health these are necessary.) and rarely some medicines used for improving bowel habits.
Who Are at Risk of Developing Drug Induced Parkinsonism?
People with dementia
Family history of Parkinson’s disease and mental health problems in the family-like depression
Existing vascular insults like stroke, and history of transient loss of consciousness
What Are the Symptoms of DIP?
It will be the same as Parkinson’s disease except for lack of progression, simultaneously affects both hands equally. The symptoms vary from tremors (shakiness of hands), muscle stiffness, slowness in walking and imbalance while walking to abnormal muscle posture and abnormal eye movements. Tardive dyskinesia is abnormal persistent movement of lips, tongue and jaws. In DIP, it usually occurs along with hand tremors. Unfortunately, in some people tardive dyskinesia is permanent though it is caused by medications. They usually vary in duration of appearance and vary from appearance in days to within months.
Sometimes, tremors can occur in people with altered thyroid gland function, increased caffeine or coffee intake, anxiety, low sugar levels or sometimes related to age (essential tremors). They shouldn’t be mistaken for Parkinsonism.
How to Treat DIP?
Once a suspected offending drug is identified, the medication should be withdrawn. The symptom will subside in 4-6 months in 60% of the people. In people with idiopathic Parkinson disease (IPD) it will improve the symptoms to some extent, but they will not completely disappear. If a patient has persistent symptoms after 18 months of stopping medications, it is considered that underlying permanent damage to the nerve cells has occurred.